It is normal to develop increased hair shedding within days of starting minoxidil. Hairs that are dormant and resting ( called "telogen hairs") are given a strong signal to leave the scalp immediately. This specific mechanism is called immediate telogen release.
Some people start minoxidil and then stop after a few days because they are either too worried about a side effect or they actually experience a side effect. They are surprised to find that they shed into week 2, 3,4 and sometimes even months - with just a few days of minoxidil use. The question they have is "how can this be possible."
The process has started and can't be stopped. Let's look at a few analogies I often share with my own patients.
If you started pushing a huge stone down a hill and then suddenly stopped pushing, you would see the stone keep rolling and rolling and rolling down the hill. You would not ask "Why is it still rolling? I stopped pushing." It makes sense to you that the process has been started and won't easily stop.
Or imagine a group of people at a party and suddenly someone pulls the fire alarm. Everyone gets up and starts running out of the building. It is soon realized that it is a false alarm and someone shouts "sorry false alarm - go back to enjoying the party!" Nobody can hear that it was a false alarm because of all the commotion. The process has started and can't be stopped.
It's the same with minoxidil. The dormant follicles are triggered to shed. The process has started. Some shedding will happen and may last a few months. It could be less than a few months for some people but for many it does last much longer than one might imagine. Eventually it will stop just like eventually the stone will stop (if the hill was not too steep) and eventually someone will realize it was a false alarm and come back to rejoin the party.
Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299